MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/51; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/51; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75023360
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during thr surgery, a piece of the polarcup trial insert nav 22/51 broke.The device was located outside the patient at the moment of the issue.The procedure was completed without delay using a s+n back-up device.Patient was not harmed.
 
Event or Problem Description
It was reported that, during thr surgery, a piece of the polarcup trial insert nav 22/51 broke while impacting the cup.The device was located inside the patient at the moment of the issue but all the pieces were retrieved with tweezers.The procedure was completed without delay using a s+n back-up device.Patient was not harmed.
 
Additional Manufacturer Narrative
B5, event description: updated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during total hip replacement surgery, a piece of the polarcup trial insert nav 22/51 broke.Patient was not harmed.The complaint device intended for use in treatment has not been completely returned.A visual evaluation of the returned part was conducted, and it was concluded that the reported failure could be confirmed and a small piece has been broken-off of the main device body and was not returned; heavy signs of usage can be seen throughout the surface with some dull impact marks.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number.Previous investigations demonstrated that the performance of the device is within the risks level that are anticipated in the risk management documentation.As part of the continuous improvement, smith + nephew is working on a design enhancement.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.Considering the performed visual inspection, it is suspected that the mentioned device failure arose from a ¿wear and tear" issue.Normal wear and tear are known to contribute to the reported event.Additionally, repeated steam sterilization processes could contribute to an embrittlement.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
POLARCUP TRIAL INSERT NAV 22/51
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16406348
Report Number9613369-2023-00117
Device Sequence Number17662905
Product Code LXH
UDI-Device Identifier07611996112498
UDI-Public07611996112498
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023360
Device Catalogue Number75023360
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2023
Supplement Date Received by Manufacturer03/08/2023
03/08/2023
Initial Report FDA Received Date02/20/2023
Supplement Report FDA Received Date03/13/2023
03/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown